Tuesday, December 4, 2007

Clo-madness

If I'd written a dictionary two weeks ago, this is how the entry would have read:

Clo-madness (n.): 1. A transitory mental illness brought about by the ingestion of Clomid, a medication commonly used to treat ovulatory disorders; characterized by headaches, emotional outbursts, mood swings, antisocial behavior, and unexplained crying spells.

I'd heard stories of women screaming obscenities and throwing small appliances at their partners, friends, pets, and/or anything else that moves. Turns out, I was all prepared for nothing. With the exception of a couple of hot flashes, I was totally asymptomatic while actually taking the darn stuff. However, since stopping it 4 days ago, I have realized that a second definition is needed:

2. A secondary condition characterized by extreme frustration after learning through trial and error that Clomid F's up your ovulation timeline and produces false positives on ovulation redictor kit test sticks. Most commonly associated with taking an OPK on the same day as the last Clomid dose and being surprised when it returns a nearly positive result, causing one to panic and rearrange schedule to make sure IUI-ready samples are on hand for insemination which will surely occur within the next 24 hours. This is followed by the confusing state of continually peeing on OPKs which are turning less positive instead of more, coupled with the total absence of secondary fertility signs (a common side effect of Clomid) making it impossible to cross-check OPKs, and the knowledge that the tank only keeps samples at the appropriate level of freezing for so long. At this point, one typically calls the bank to verify that samples will last until ovulation (assuming it ever freaking happens) and is told that they can not guarantee it unless tank holder takes time off work to drive out to cryobank to have liquid nitrogen refilled. In the meantime, internet research is typically conducted that indicates (1) Clomid causes false positives on OPKs as late as 3 days post last dose of Clomid, even though ovulation never occurs until at least five and sometimes as many as NINE days past the last dose of Clomid, and (2) Clomid significantly delays ovulation, especially if started after day 5 (which would be especially interesting/useful to someone who started it on day 6 of her cycle). At this point, one typically concludes that ovulation is still a few days away assuming said person is only on day 14 of her cycle) and all the commuting back and forth to the cryobank, peeing on sticks, and general stressing that said person has done for the last four days has been totally unnecessary. And this - typically - does not make said person very happy.

If my NP had read the above entry, perhaps she could have told me a couple of things such as not to expect my ovulation to occur on time, and to delay the OPKs (which she requires I start on day 10) until 4 days past my last dose of the Clomid, seeing as it's hormonally impossible for me to ovulate before then anyway. At a minimum, she could have warned me to look out for the
false positives. Those pearls of wisdom could have saved me a lot of money, gasoline, and emotional reserve.

2 comments:

Mrs. Bluemont said...

gah! how frustrating! your np should have given you a heads up. i'm glad you weren't throwing any small appliances at m though. keep your head up. remember: one foot in front of the other. k, i have been so moved by this blog. thank you for sharing it. you have no idea how much it helps to know some of the ups and downs and have such an example of grace and courage taking it all on and writing about it. you are incredible and even though this is yet another obstacle, i believe that if anyone can handle it, you can. there are many of us pulling for you - and looking up to you. damn clomid. now you have more information and can move on. one foot in front of the other.

oxox, sarah

i linked you in my blog. let me know if you'd rather not be there.

Femeros said...

Holy cow! Thanks for the heads up - I'm sorry you had to go through all that.